Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 251, NWS Sioux Falls, SD

August 28, 2011Aurora County, Brule County, Douglas County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2011, 4:17 AM CDT for Aurora County, Brule County, Douglas County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2011, 4:17 AM CDT (09:17 UTC)
Expired
Aug 28, 2011, 5:00 AM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

Counties Aurora County, SD, Brule County, SD, Douglas County, SD

The radar

The Sioux Falls radar (KFSD), 158 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:35 AM CDTHAIL 112 S White Lake, SDSOME HAILSTONES TO QUARTER SIZE WITH MANY SMALLER STONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2184 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

716 
WUUS53 KFSD 280917
SVRFSD
SDC003-015-043-281000-
/O.NEW.KFSD.SV.W.0251.110828T0917Z-110828T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 AM CDT SUN AUG 28 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN DOUGLAS COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 500 AM CDT

* AT 417 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED NEAR GRASS RANCH COLONY...OR 10 MILES
  SOUTHEAST OF KIMBALL...AND MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STICKNEY AROUND 450 AM CDT...
  HARRISON AROUND 455 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4375 9892 4357 9833 4355 9833 4333 9850
      4345 9871 4350 9871 4350 9879 4363 9902
TIME...MOT...LOC 0917Z 298DEG 29KT 4362 9885
WIND...HAIL <58MPH 1.00IN

$$

HANKO
2 follow-up statements
897 
WWUS53 KFSD 280930
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT SUN AUG 28 2011

SDC003-015-043-281000-
/O.CON.KFSD.SV.W.0251.000000T0000Z-110828T1000Z/
DOUGLAS SD-BRULE SD-AURORA SD-
430 AM CDT SUN AUG 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
AURORA...SOUTHEASTERN BRULE AND NORTHWESTERN DOUGLAS COUNTIES UNTIL
500 AM CDT...

AT 430 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL.  THIS
STORM WAS LOCATED 9 MILES SOUTHEAST OF GRASS RANCH COLONY...OR 16
MILES SOUTHEAST OF KIMBALL...MOVING SOUTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STICKNEY AROUND 450 AM CDT...
  HARRISON AROUND 455 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4375 9892 4357 9833 4355 9833 4333 9850
      4345 9871 4350 9871 4350 9879 4363 9902
TIME...MOT...LOC 0930Z 305DEG 29KT 4355 9876
WIND...HAIL <58MPH 1.50IN

$$

HANKO
619 
WWUS53 KFSD 280944
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 AM CDT SUN AUG 28 2011

SDC003-015-043-281000-
/O.CON.KFSD.SV.W.0251.000000T0000Z-110828T1000Z/
DOUGLAS SD-BRULE SD-AURORA SD-
444 AM CDT SUN AUG 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
AURORA...SOUTHEASTERN BRULE AND NORTHWESTERN DOUGLAS COUNTIES UNTIL
500 AM CDT...

AT 444 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL.  THIS
STORM WAS LOCATED 8 MILES NORTHWEST OF HARRISON...OR 18 MILES
SOUTHWEST OF PLANKINTON...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARRISON AROUND 500 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4363 9902 4366 9892 4349 9837 4333 9850
      4345 9870 4350 9871 4350 9879
TIME...MOT...LOC 0944Z 308DEG 24KT 4349 9867
WIND...HAIL <58MPH 1.50IN

$$

HANKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:03 PM CDT, 7 hours 14 minutes earlier.

Area forecast discussion, Aug 27, 9:03 PM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT FRI AUG 26 2011

.DISCUSSION...
SHORT WAVE MOVING INTO WESTERN NORTH DAKOTA WILL CONTINUE TO MOVE
SOUTHEAST OVERNIGHT AND SHOULD BEGIN TO INTERACT WITH BOUNDARY
ACROSS SOUTHWEST SD INTO SOUTHCENTRAL SD. LLJ SHOULD GRADUALLY
INCREASE AFTER 06Z AND WITH H850 CAPES IN THE 1500-2500
RANGE...WOULD EXPECT TO SEE SOME ELEVATED STORMS TO BEGIN DEVELOPING
AFTER 07 OR 08Z ACROSS NORTHWESTERN CWA AND THEN SPREAD EAST
SOUTHEAST OVERNIGHT. DID DELAY DEVELOPMENT BY A FEW HOURS FROM
PREVIOUS FORECAST AS HRRR IS ALSO NOW A TAD SLOWER CLOSER TO 18Z NAM
SOLUTION. OTHERWISE TEMPERATURE FORECAST LOOKS GOOD AND ONLY CHANGES
WERE TO TIMING OF THUNDERSTORM DEVELOPMENT. MARGINAL SEVERE HAIL
WOULD BE THE MAIN THREAT WITH THESE STORMS.

&&

.AVIATION...
LIGHT SOUTHEASTERLY SURFACE WINDS TO REMAIN IN PLACE THROUGH SUNDAY
AFTERNOON. THE ONLY EXCEPTION WILL BE WITH SCATTERED THUNDERSTORMS
WHICH ARE EXPECTED TO MOVE ACROSS THE AREA SUNDAY MORNING. THE MAIN
FOCUS FOR THUNDERSTORMS WILL BE ACROSS SOUTHEAST SOUTH DAKOTA...INTO
NORTHWEST IOWA. /97

&&

.PREVIOUS DISCUSSION...
A SUBTLE SHORT WAVE IS THE MAIN FEATURE TO WATCH TONIGHT...WHICH MAY
EVENTUALLY BRING NOT SO SUBTLE WEATHER. AT THE MOMENT...IT IS HARD
TO DECIPHER ACTUALLY WHERE IT IS ON WATER VAPOR...BUT IS PROBABLY
ASSOCIATED WITH A JET STREAK CURRENTLY IN SW MT. THE STRENGTH OF THE
WAVE INCREASES AFTER EVENING TONIGHT MAINLY IN CENTRAL SD ALONG THE
850MB-700MB THERMAL RIDGE AXIS AND ASSOCIATED MODEST LOW LEVEL JET.
AFTER MIDNIGHT...MID LEVEL TEMPERATURES THEN COOL WITH ML CAPES
INCREASING TO ABOUT 1000 TO 1500 J/KG ALONG AND WEST OF THE JAMES
RIVER VALLEY. COUPLED WITH THIS CAPE IS A ML CIN MINIMUM BY 09Z
SUNDAY WITH VERY HIGH CINS FROM GREGORY COUNTY AND POINTS WESTWARD.
THEREFORE LATEST THOUGHTS ARE IS THAT SCATTERED CONVECTION SHOULD
DEVELOP AFTER MIDNIGHT WEST OF THE JAMES. AS IT PRESSES EAST TO
SOUTHEASTWARD LATE TONIGHT...RAIN CHANCES MAY BECOME QUITE LIKELY IN
A SWATH AROUND MITCHELL TO YANKTON IN THE PRE DAWN HOURS. THESE
AREAS HAVE STEEP MID LEVEL LAPSE RATES FROM 700MB TO 500MB AND GOOD
DIRECTIONAL WIND SHEAR FROM 850MB UPWARD. IT IS DOUBTFUL WHETHER ANY
OF OUR ATMOSPHERE BELOW 900MB TO 850MB WILL BE TAPPED...SO AM
IGNORING THE WIND SHEAR IN THE LOWEST LEVELS. SCATTERED CONVECTION
WILL ENCIRCLE THE LIKELY POPS. BUT HEADING EASTWARD INTO SW MN AND
NW IA...RAIN CHANCES WANE EAST OF THE I 29 CORRIDOR WHERE CONDITIONS
ARE MUCH MORE STABLE COUPLED WITH ANEMIC WIND SHEAR. IN THE STRONGER
CELLS...SOME SEVERE HAIL COULD BE A THREAT LATE TONIGHT...ESPECIALLY
FROM YANKTON TO CHAMBERLAIN. CONCERNING TEMPERATURES...KEPT THE
READINGS ON THE WARMER SIDE OF GUIDANCE WITH CLOUD COVER ANTICIPATED
AFTER MIDNIGHT.

THUNDERSTORMS WILL MOST LIKELY BE ONGOING ON SUNDAY MORNING...WITH
THE BETTER CHANCE SITUATED ALONG THE MIDDLE AND LOWER MISSOURI RIVER
CORRIDOR WHERE THE INSTABILITY AXIS/LOW LEVEL CONVERGENCE/AND BEST
PV ADVECTION COINCIDE AS THE SHORTWAVE SLIDES TO THE SOUTHEAST.
EXPECT ACTIVITY TO DIMINISH LATER IN THE MORNING AND EARLY AFTERNOON
AS FORCING WEAKENS. HIGHS ON SUNDAY WILL BE IN THE LOWER TO MID 80S
IN THE WEST...TO THE MID AND UPPER 70S EAST WHERE CLOUDS MAY HANG
AROUND LONGER. SUNDAY NIGHT AND MUCH OF MONDAY SHOULD BE DRY IN
BETWEEN SYSTEMS...AS UPPER LEVEL RIDGING BUILDS INTO THE
REGION...AND LOWS ON SUNDAY NIGHT WILL BE UPPER 50S TO LOWER
60S...AND HIGHS ON MONDAY RIGHT AROUND NORMAL...IN THE LOWER TO MID
80S.

NEXT SHORTWAVE BEGINS TO ENCROACH ON THE AREA ON MONDAY NIGHT WITH
INCREASING 850 MB THETA E ADVECTION INTO OUR WEST...BRINGING ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS TO THAT AREA DURING THE
NIGHT...THEN LIFTING OFF TO THE NORTHEAST ON TUESDAY AS THE WAVE
TRACKS INTO THE UPPER MIDWEST...THOUGH MODELS NOT IN THE BEST OF
AGREEMENT ON PLACEMENT OF CONVECTION ON TUESDAY.

BY WEDNESDAY THE UPPER LEVEL RIDGE AXIS SHIFTS TO OUR EAST IN AN
EVOLVING SOUTHWESTERLY UPPER LEVEL FLOW. WITH THIS...WILL HAVE
MOSTLY DRY CONDITIONS WITH WARMING TEMPERATURES...REACHING THE UPPER
80S TO LOWER 90S ACROSS THE AREA BY THURSDAY. NEXT POSSIBILITY OF
SHOWERS AND THUNDERSTORMS LOOKS TO COME IN ON THURSDAY NIGHT AND
FRIDAY AS A DECENT UPPER LEVEL SHORTWAVE TRACKING TO OUR NORTH PULLS
A COLD FRONT THROUGH OUR AREA DURING THIS TIME FRAME...BRINGING
COOLER TEMPERATURES FOR THE END OF THE WEEK.

&&

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 27, 11:32 AM CDT, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CDT SAT AUG 27 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1132 AM CDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A CHANCE FOR THUNDERSTORMS WILL START BY LATE EVENING IN SOUTH
CENTRAL SOUTH DAKOTA...AND SPREAD SLOWLY EAST AND SOUTHEAST LATE
INTO THE NIGHT. SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH THERE
WILL BE A MINIMAL THREAT FOR AN ISOLATED LARGE HAIL PRODUCING
STORM LATE TONIGHT OR EARLY SUNDAY MORNING ACROSS THE LOWER BRULE
AREAS.

FLOODING...
MINOR TO MODERATE FLOODING ON PARTS OF THE JAMES RIVER WILL
CONTINUE OVER THE NEXT COUPLE OF WEEKS...BUT RIVER LEVELS WILL
SEE A SLOW BUT STEADY DROP. BARRING HEAVY RAINS...THE JAMES RIVER
IS EXPECTED TO BE LARGELY BELOW FLOOD STAGE DURING THE FIRST HALF
OF SEPTEMBER.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN FORT
RANDALL DAM AND NEAR PONCA NEBRASKA...WITH RIVER LEVELS
CONTINUING TO DROP VERY SLOWLY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL PERSIST THROUGH SUNDAY MORNING
ACROSS SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...NORTHWEST
IOWA AND POSSIBLY EXTREME SOUTHWEST MINNESOTA. A LESSER THREAT
WILL CONTINUE ON SUNDAY AFTERNOON AND EVENING AS THE FOCUS FOR
STORMS DROPS SOUTH AND EAST. NO SEVERE STORMS ARE
ANTICIPATED...WITH ONLY A RISK FOR AN ISOLATED HAIL PRODUCING
STORM SUNDAY MORNING THROUGH THE MISSOURI VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 4:48 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas42 min
Aug 28, 5:43 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix47 min
Aug 28, 5:49 AM CDTSevere Thunderstorm WarningFSDHanson, McCook, Miner, Sanborn41 min
Aug 28, 6:30 AM CDTSevere Thunderstorm WarningFSDHanson, McCook, Miner, Minnehaha45 min
Aug 28, 6:54 AM CDTSevere Thunderstorm WarningFSDBeadle52 min
Aug 28, 6:58 AM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Minnehaha, Turner47 min
Aug 28, 7:33 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn42 min
Aug 28, 7:37 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson38 min
Aug 28, 7:54 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union, Yankton51 min
Aug 28, 7:57 AM CDTSevere Thunderstorm WarningFSDHutchinson, Turner, Yankton33 min
Aug 28, 8:00 AM CDTSevere Thunderstorm WarningFSDBrookings, Hanson, Kingsbury, Lake, McCook, Miner and 3 more60 min
Aug 28, 8:23 AM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton25 min
Aug 28, 8:24 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, McCook, Turner51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.